Results 1 to 3 of 3

Thread: Weight Gain & SLE

Hybrid View

  1. #1
    Join Date
    Jun 2004
    Posts
    1
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default Weight Gain & SLE

    Hello! My name is starchild, and Iím a woman in my mid-twenties. I am currently suffering from a flare-up , so Iím stuck in bed for a while until I can walk again. Thank goodness I found this forum. Your stories are so inspirational, and it is comforting to read the supportive messages from people who can relate to my health experiences.

    I was diagnosed with SLE and a few accompanying conditions in late 2003 after a year of bouncing from doctor to doctor. Lupus is attacking my joints, skin, lungs, and overall energy level. Iím taking Plaquenil, prednisone, Flexeril, Celebrex, and a couple more prescriptions. The worst medication side effect for me is weight gain from taking the steroid (which is exacerbated by my inability to exercise regularly due to shortness of breath, fatigue, inflammation, and pain).

    Please let me know what types of weight loss techniques have worked for other lupus patients. I am not overweight, but I certainly weigh more than I did before the illness and medications. Iíve asked my doctor to reduce the steroid dosage, but he said that my health necessitates a higher amount right now and that my weight is not cause for concern. I canít help but think that my knees would feel some relief if I could shed some pounds, though. I eat balanced meals (with lots of fish and very little red meat), and I do low-impact activities like walking, stretching, yoga, and meditation whenever I can; however, I cannot manage to lose weight. Iíve considered taking herbal supplements, but I donít know much about them and their interactions with lupus. Any suggestions are most appreciated.

    Thanks, and best wishes to you!

  2. #2
    Saysusie's Avatar
    Saysusie is offline Super Moderator Super ModeratorEmperor of the Universe
    Join Date
    Nov 2001
    Location
    Victorville, California
    Posts
    7,673
    Blog Entries
    9
    Thanks
    1,555
    Thanked 912 Times in 576 Posts

    Default

    Hi Starchild: :lol:
    Welcome to our forum! First, be very, very careful with herbal supplements..some of them can have serious side effects with your lupus medications!!
    It sounds as if you are doing all that you can to control and/or manage your weight. It is unfortunate that this is a common side effect with steroids. Have you tried light weight training?? I have found that muscles burn more fat..so if you build your muscles, you will lose and/or burn some of your fat. You can start with just five pound hand weights and add weight training to your exercise routine.
    You are already doing what is necessary in your diet and I wouldn't suggest that you lower your intake of food as you need the energy to help your medications and your body to fight this disease.
    Hopefully, someone on this site will have some more tips for you...but it sounds as if you are doing everything right!!
    Try to keep your body in toned and healthy and try not to worry too much about actual pounds!! I know that is easier said than done...but try!
    Best of Luck To You
    Saysusie

  3. #3
    Join Date
    Jan 2004
    Location
    Pacific Northwest
    Posts
    667
    Thanks
    0
    Thanked 0 Times in 0 Posts

    Default

    The light weights are a great idea - not only for fitness, but to combat the side effects of Prednisone. Protecting our bones now is important. I also take extra Calcium, as I'm on a high dose of Prednisone right now. I'm also in my mid-20's - just turned 27 last week!

    We can complain about this issue from opposite sides of the spectrum. I've been on high dose Prednisone, then tapered, now have to be on high dose again! I do get the moon face, which is annoying, but I have been unable to gain weight, and actually lost some at the beginning of getting diagnosed. Now that my kidneys are functioning a bit better, I have been able to stay at a constant weight. I also do Yoga, walking, stretching, etc.

    I hope your flare subsides and that you feel better. Glad to have you on the site. I also have found it very helpul to get info and be supportive of others. It's the least we can do for each other!

    Missy

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •